Hail, Lyon
- When
- May 26, 12:37 AM CST to 12:38 AM CST
- Where
- Lyon County, 7.01 mi NNE of Plymouth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.510, -96.260
The report was received via social media.
A supercell thunderstorm across Lyon and Coffee Counties produced a few large hail reports across the counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A supercell thunderstorm across Lyon and Coffee Counties produced a few large hail reports across the counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 25, 10:49 PM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 1149 PM CDT Thu May 25 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 300 PM CDT Thu May 25 2017 As of early this afternoon, the mid- level ridge was situated over eastern KS, with the CWA wedged between expansive surface high pressure centered over the Gulf of Mexico and low pressure advancing into western KS. This surface pattern resulted in a tight pressure gradient over the eastern half of the state, which was causing southeasterly winds to gust upwards of 25-30mph. These breezy southeasterly winds supported decent WAA with afternoon highs reaching into the mid/upper 70s. While the regional radar shows some scattered light reflectivity returns over central KS, low-level dry air was likely causing this limited moisture to evaporate before reaching the ground. As a result, have kept a dry forecast for this afternoon due to the short-range models consistently staying dry. By tonight, the surface low will slide southeastward across western Kansas and then into far north central Oklahoma, with an inverted trough extending into the CWA. Models show this inverted trough stretching into north central KS by mid-evening, with short-range models showing the potential for isolated showers and thunderstorms to develop along and behind this inverted trough late evening into the overnight hours. While short-range models continue to vary in their coverage of this isolated activity, the best potential for scattered storms looks to be across central to north central KS. Model soundings suggest that the cap may build back in by around the time isolated storms develop across north central KS, resulting in storms becoming more elevated in nature by mid to late evening. With CAPE values of 1000-1800 J/kg present along with 40kts of 0-6km bulk shear, cannot rule out the potential for a few stronger storms if they are able to remain organized enough as they enter into north central KS. The primary hazards would be gusty winds and possibly some hail. Models show these isolated storms diminishing early Friday morning with cloud cover scattering through the day. Sunshine should help to boost high temperatures into the 80s, and models show dewpoints rising into the low/mid 60s across east central KS. These conditions combined with steepening mid-level lapse rates will support CAPE values of 2500-3500 J/kg with 0-6km bulk shear values of around 40kts. While these conditions are obviously favorable for thunderstorm development, model soundings show a cap remaining in place through the afternoon hours and, thus, are struggling to develop any precipitation across east central KS. As a result, have a dry forecast in place right now through the daytime hours on Friday. However, if the cap is able to weaken more, then chances will increase for thunderstorm development, and any storms that develop would have the potential to be strong to severe. .LONG TERM...(Friday night through Thursday) Issued at 300 PM CDT Thu May 25 2017 Models continue to show a vort max moving across the area late Friday night and Saturday, mainly across southern NEB. With very steep mid level lapse rates, think there is a reasonable chance for elevated storms with a risk for hail through the morning Saturday. The big question is how any morning convection will impact the location of the frontal boundary and redevelopment Saturday afternoon. The NAM and GFS continue to indicate the boundary will be across east central KS during the afternoon with dewpoints and instability increasing along the boundary. Shear is progged to be sufficient for supercell storm development during the afternoon. By the early evening, models push the boundary south so it may be a scenario where storms form in or near the forecast area and move east of the area. 0-1KM shear values seem rather modest across east central KS during the afternoon so the tornado risk may be mitigated due to surface winds veered to the southwest ahead of the front. Coverage of storms is still not clear so the forecast only has chance POPs through Saturday night. By Sunday, surface ridging and dryer air should be building into the area bringing an end to the precip chances through Monday. Models continue to suggest a low level warm air advection pattern developing by mid week, but there is not much consistency between runs are with the different solutions. Because of this there are small POPs sprinkled throughout the forecast for Monday night through Thursday. Temps continue to look temperate with models keeping a northwest flow aloft and no obvious warm air advection. Therefore highs are expected to generally be in the 70s while lows remain in the 50s. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1149 PM CDT Thu May 25 2017 Storms moving in from the west are expected to reach MHK by 06Z and briefly move across TOP/FOE between 07-09Z. Overall, VFR conditions have been seen with these thunderstorms so have kept visbys/ceilings VFR with passing storms. Models are still in disagreement on MVFR ceilings early this morning, but have opted to raise BKN ceilings to VFR and only keep SCT low ceilings after 11-12Z. Winds prevail from the north tomorrow before becoming light and veering after sunset. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Wolters AVIATION...Heller
Hazardous Weather Outlook National Weather Service Topeka KS 326 PM CDT Thu May 25 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-262030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 326 PM CDT Thu May 25 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Moderate flooding continues on the Salt Creek in Ottawa county. See the latest flood statement for details. Thunderstorms are possible overnight tonight. They may be capable of producing hail around an inch in diameter and wind gusts up to 60 mph. North central KS has the better chances for thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance for thunderstorms Friday night through Saturday evening across the entire area. Storms Friday night into Saturday morning could move across northern KS with a risk for large hail and strong winds. Then additional storms may develop across east central Kansas Saturday afternoon. These storms could quickly become severe during the afternoon and early evening with large hail, damaging winds and possibly a tornado. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed this afternoon or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
1057 PM CDT THU MAY 25 2017
KSZ035-037-260430-
Dickinson-Morris-
1057 PM CDT THU MAY 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON AND NORTHWESTERN MORRIS
COUNTIES UNTIL 1130 PM CDT...
At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Hope, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Abilene, Herington, Chapman, Enterprise, Hope, Woodbine, Carlton and
Latimer.
LAT...LON 3886 9737 3899 9699 3891 9693 3887 9693
3887 9689 3868 9674 3861 9693 3861 9737
TIME...MOT...LOC 0356Z 242DEG 33KT 3872 9715
27Special Weather Statement National Weather Service Topeka KS 1237 AM CDT FRI MAY 26 2017 KSZ008-020-034-260600- Republic-Cloud-Ottawa- 1237 AM CDT FRI MAY 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA...SOUTHERN REPUBLIC AND CLOUD COUNTIES UNTIL 100 AM CDT... At 1235 AM CDT, the public reported strong winds from dissipating showers that could gust up to 50 mph. The observation station at Beloit Kansas reported a wind gust near 50 mph at 1225am. It is possible you may hear no thunder and have little to no rain with these strong winds. Locations impacted include... Concordia, Clyde, Miltonvale, Glasco, Delphos, Jamestown, Norway, Agenda and Aurora. LAT...LON 3973 9793 3978 9740 3920 9739 3923 9793 TIME...MOT...LOC 0535Z 275DEG 50KT 3945 9771
Special Weather Statement
National Weather Service Topeka KS
112 AM CDT FRI MAY 26 2017
KSZ037-054-260645-
Lyon-Morris-
112 AM CDT FRI MAY 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND WEST
CENTRAL LYON COUNTIES UNTIL 145 AM CDT...
At 111 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Wilsey, moving east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Americus and Dunlap.
LAT...LON 3837 9636 3852 9635 3852 9675 3862 9674
3861 9616 3836 9633
TIME...MOT...LOC 0611Z 267DEG 44KT 3853 9666The Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 06:33 UTC.
3 hail. Local standard time, as filed.
The report was received via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703187, 703188, 703189.